Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 11, 2018, 1:21 PM EDT for Sampson County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 1:21 PM EDT (17:21 UTC)
- Expired
- Jun 11, 2018, 2:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:40 PM EDT | TSTM WND DMG | 3 W Hobbton, NC | TREE DOWN ON JUNIPER RD NEAR ROANOKE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WWUS82 KRAH 111721
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT MON JUN 11 2018
NCZ088-089-111815-
Sampson NC-Cumberland NC-
121 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 215 PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Godwin, or 18 miles northwest of Clinton, moving east
at 10 mph.
Dime size hail and heavy rainfall will be possible with this storm.
Locations impacted include...
Godwin, Newton Grove, Salemburg, Falcon and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 7874 3523 7870 3525 7828 3499 7837
3507 7871
TIME...MOT...LOC 1720Z 285DEG 8KT 3518 7856
$$
MORROWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 10:40 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 11, 10:40 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1040 AM EDT Mon Jun 11 2018 .SYNOPSIS... A back-door cold front will move south across central NC late through tonight, then stall over SC by Tuesday morning. Cooler high pressure will extend across central NC Tuesday and Tuesday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM Monday... Challenging forecast in the near term as several low level boundaries across the region will serve as a focus for convective initiation later today. Visible satellite imagery depict several boundaries criss-crossing the area. Across southeast NC, an old outflow boundary is neatly defined stretching from Jacksonville/Camp Lejeune southwestward to near Florence. A weak lee side trough appears to be depicted by a thin band of cloudiness extending from just west of Roxboro southwestward to near Asheboro. Finally a backdoor cold front has entered into our far northern-northeast counties, depicted by a layer of low clouds and sfc winds veering to a NNE direction (as per latest observations from KIXA). Strong heating occurring south of the sfc cold front should yield MLCAPE values this afternoon 1500-2000 J/kg, primarily across the south half of the forecast area. The presence of a 925-850mb trough over SE NC in conjunction with the old outflow boundary suggest that this region may see convection initiate first in this region, with a secondary focus projected across the northern Piedmont-northern Coastal Plain in association with the sfc front. Expect convective coverage to peak in the 3 PM-7 PM time frame, possibly leading to a messy commute home for many folks. At this time, potential for severe storms will likely be confined to the south and west sections of our forecast region where low level instability anticipated to be strongest. 12Z GSO sounding depicts a deep wly flow, though average speed through the column no worse than 15-20 kts. Thus, appears that damaging downbursts winds will be localized and not widespread. In addition, deep wly flow should aid to translate storms eastward at a steady pace close to 20 miles an hour. Still, any storms with heavy cores of rain that settle over urban areas will quickly lead to extensive ponding of water on area roads. Strong heating will lead to afternoon temperatures south of the sfc front well into the 80s to the lower 90s. In vicinity of the front, high temperatures in the 80-85 degree range anticipated. The sfc front will continue to drift south, and should exit our region around midnight. This feature will continue to support bands of showers and isolated t-storms through the evening hours across roughly the south half of the region, with shower coverage slowly diminishing overnight. North-northeast low level winds will usher a more stable and cooler air mass, leading to overnight temperatures in the low-mid 60s across the north, and the upper 60s to around 70 over the south. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 400 AM Monday... The cooler airmass settling into place Monday night will continue to edge south on Tuesday as surface high pressure migrates across New England. Latest GFS shows a little stronger isentropic lift Tuesday into early Tuesday night which will result in patchy light rain or showers, with a few storms, mainly in the Coastal Plain or Sandhills near the periphery of the boundary where instability will be stronger, >1000J. Will have deep low cloudiness to deflect insolation combined with cool air advection to limit highs to the mid 70s northwest to the lower 80s across the southern tier. The transitory high will move offshore, cutting off cool advection, with low level flow concurrently veering southwesterly to cut off isentropic lift. Expect diminishing trend in the precip overnight and central NC could be precip free by sunrise. Will maintain low cloudiness and mins will be from 65 to 70. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 400 AM Monday... Deeper drying aloft in westerly flow will be underway on Wednesday as a low amplitude upper short wave migrates slowly across the Atlantic coast. The surface front associated with this wave will move slowly across the area very late in the day through Wednesday night, and scattered showers/storms will be squeezed out from late afternoon through midnight, mainly over the eastern Piedmont and Coastal Plain where low level convergence associated with the frontal passage will have stronger instability to aid convective development. Highs will be on the uptick with warm air advection aided by breaks in cloudiness due to downslope warming...expect to see mostly upper 80s to very low 90s. Forecast uncertainty increases as we head into the late week as persistent troffing over the east coast is pushed offshore by amplifying ridging in the Midwest. This will transition us to northwest flow aloft and the inherent timing issues as impulses approach from the Ohio Valley. We will have a a warm airmass in place with highs way up in the 80s to lower 90s each day, so expect at least diurnally driven convection each day. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... As of 750 AM Monday... Scattered to numerous showers and storms are expected to develop this afternoon, first along a pre-frontal trough and remnant outflow boundary from overnight convection, and then late this afternoon and evening along a back-door cold front that will settle sswd from VA. A wind shift to enely/nely, with speeds in the 10-20 kt range, will accompany the frontal passage. Additionally, post-frontal MVFR range ceilings will develop within a few hours of the frontal passage, then likely lower into IFR range overnight, with a lingering chance of showers. Outlook: Ceilings will lift into the 2000-3500 ft range, and possibly scatter to VFR, throughout the day and evening Tue, though a redevelopment of stratus and fog will be possible later Tue night- early Wed. A chance of showers and storms will then accompany a passing cold front Wed-Wed night, with another brief period of post- frontal MVFR ceilings in nely flow Thu or Fri. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...mlm LONG TERM...mlm AVIATION...MWS
Hazardous weather outlook, Jun 11, 5:46 AM EDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 546 AM EDT Mon Jun 11 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 546 AM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected to merge and organize into clusters capable of producing strong to severe wind gusts this afternoon and evening. Locally heavy rainfall, with an associated risk of flooding mainly in urban and poor drainage areas, will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 11, 10:25 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 5 WSW PURNELL 35.99N 78.65W
06/11/2018 WAKE NC PARK/FOREST SRVC
FALLS LAKE PARK RANGER REPORTS A TREE DOWN
IN THE SHINLEAF CAMPGROUND. TIME ESTIMATED
BY RADAR.
&&Local storm report, Jun 11, 11:37 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1137 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 3 N FALLS LAKE 35.97N 78.58W
06/11/2018 WAKE NC UTILITY COMPANY
TREE DOWN NEAR OLD NC HIGHWAY 98. TIME
ESTIMATED BY RADAR.
&&Local storm report, Jun 11, 11:38 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 3 N FALLS LAKE 35.97N 78.58W
06/11/2018 WAKE NC UTILITY COMPANY
TREE DOWN NEAR OLD NC HIGHWAY 98. TIME
ESTIMATED BY RADAR.
1210 AM TSTM WND DMG 5 WSW PURNELL 35.99N 78.65W
06/11/2018 WAKE NC PARK/FOREST SRVC
FALLS LAKE PARK RANGER REPORTS A TREE DOWN
IN THE SHINLEAF CAMPGROUND. TIME ESTIMATED
BY RADAR.
1205 AM TSTM WND DMG 1 SSE PARKWOOD 35.88N 78.90W
06/11/2018 DURHAM NC PUBLIC
THUNDERSTORM WINDS SNAPPED A TREE IN A
HOMEOWNER'S YARD ALONG MONARCH WAY.
1146 PM TSTM WND DMG 4 WNW DURHAM 35.99N 78.99W
06/10/2018 DURHAM NC 911 CALL CENTER
POWER LINES DOWN.
1145 PM TSTM WND DMG 3 NNE CHAPEL HILL 35.97N 79.01W
06/10/2018 ORANGE NC 911 CALL CENTER
TREE DOWN AT MT. MORIAH RD. AND ERWIN RD.
1140 PM TSTM WND DMG 2 NNW CARRBORO 35.93N 79.10W
06/10/2018 ORANGE NC 911 CALL CENTER
TREE ON A HOUSE AT 115 BRUTON DR.
1140 PM TSTM WND DMG 1 NNW CHAPEL HILL 35.95N 79.05W
06/10/2018 ORANGE NC 911 CALL CENTER
TREE ON A HOUSE AT 123 PRIESTLY CREEK DR.
1140 PM TSTM WND DMG 2 W CARRBORO 35.91N 79.11W
06/10/2018 ORANGE NC 911 CALL CENTER
TREE DOWN AT HATCH RD. AND WARREN CT.
&&Special weather statement, Jun 11, 12:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1250 PM EDT MON JUN 11 2018
NCZ077-088-089-111730-
Sampson NC-Harnett NC-Cumberland NC-
1250 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...
SOUTHEASTERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL 130 PM
EDT...
At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pope AFB, or near Fort Bragg, moving east at 30 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Pope AFB, Spring Lake, Erwin,
Eastover, Wade and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3512 7901 3520 7904 3537 7858 3513 7852
3510 7893
TIME...MOT...LOC 1650Z 260DEG 25KT 3518 7890
MORROWSpecial weather statement, Jun 11, 1:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
109 PM EDT MON JUN 11 2018
NCZ075-086-111745-
Hoke NC-Moore NC-
109 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE AND
NORTHWESTERN HOKE COUNTIES UNTIL 145 PM EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southern Pines, moving east at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Southern Pines, Raeford, Pinehurst, Aberdeen, Pinebluff and Ashley
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 7946 3520 7942 3525 7917 3523 7916
3499 7920
TIME...MOT...LOC 1709Z 279DEG 5KT 3515 7937
MORROWSpecial weather statement, Jun 11, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT MON JUN 11 2018
NCZ088-089-111815-
Sampson NC-Cumberland NC-
121 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 215 PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Godwin, or 18 miles northwest of Clinton, moving east
at 10 mph.
Dime size hail and heavy rainfall will be possible with this storm.
Locations impacted include...
Godwin, Newton Grove, Salemburg, Falcon and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3511 7874 3523 7870 3525 7828 3499 7837
3507 7871
TIME...MOT...LOC 1720Z 285DEG 8KT 3518 7856
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:19 PM EDT | Special Weather Statement | RAH | Person | 56 min |
| Jun 10, 9:12 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
| Jun 10, 9:41 PM EDT | Special Weather Statement | RAH | Vance | 34 min |
| Jun 10, 10:12 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 63 min |
| Jun 10, 10:20 PM EDT | Special Weather Statement | RAH | Randolph | 55 min |
| Jun 10, 10:21 PM EDT | Special Weather Statement | RAH | Montgomery | 39 min |
| Jun 10, 10:58 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Montgomery, Moore | 62 min |
| Jun 10, 11:09 PM EDT | Special Weather Statement | RAH | Durham, Orange | 66 min |
| Jun 10, 11:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 46 min |
| Jun 10, 11:58 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 47 min |
| Jun 11, 12:12 AM EDT | Special Weather Statement | RAH | Orange | 48 min |
| Jun 11, 1:05 AM EDT | Special Weather Statement | RAH | Chatham, Durham | 55 min |
| Jun 11, 1:48 AM EDT | Special Weather Statement | RAH | Lee, Wake | 57 min |
| Jun 11, 12:50 PM EDT | Special Weather Statement | RAH | Harnett | 40 min |
| Jun 11, 1:09 PM EDT | Special Weather Statement | RAH | Hoke | 36 min |
| Jun 11, 1:43 PM EDT | Special Weather Statement | RAH | Duplin | 32 min |
| Jun 11, 1:53 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 37 min |
| Jun 11, 1:57 PM EDT | Special Weather Statement | RAH | Montgomery | 33 min |
| Jun 11, 2:05 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| Jun 11, 2:12 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 63 min |
| Jun 11, 2:13 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Jun 11, 2:57 PM EDT | Special Weather Statement | RAH | Anson | 63 min |
| Jun 11, 3:03 PM EDT | Special Weather Statement | RAH | Guilford | 57 min |
| Jun 11, 3:45 PM EDT | Special Weather Statement | RAH | Chatham | 60 min |
| Jun 11, 3:49 PM EDT | Special Weather Statement | RAH | Hoke | 41 min |
| Jun 11, 4:04 PM EDT | Special Weather Statement | RAH | Johnston | 56 min |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 51 min |
| Jun 11, 4:39 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 2 hr |
| Jun 11, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 46 min |
| Jun 11, 5:10 PM EDT | Special Weather Statement | RAH | Harnett | 65 min |
| Jun 11, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 19 min |
| Jun 11, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 38 min |
| Jun 11, 5:39 PM EDT | Special Weather Statement | RAH | Sampson | 66 min |
| Jun 11, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 43 min |
| Jun 11, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 36 min |
| Jun 11, 6:13 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Jun 11, 6:45 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 60 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.